Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Staining when going off pill

25 December, 2007

Question:

I recently went off birth control. I started staining around the time I would have been expecting a regular period. I am still staining, it's been days. My doctor said it can be like this for up to 3 months after going off birth control and not to expect a regular cycle. Please tell me, does this staining render me niddah? It's so light, some days, not even present. The color is brown.


Answer:

Whether or not you are in niddah depends on a number of factors. If your staining was unaccompanied by a hargashah and was either on colored underwear or clearly smaller than a gris (the size of a US dime), then you are not niddah. If it was on a white surface and is larger than a gris, then it should be taken to a rabbi for evaluation, since not all shades of brown make you niddah. Please see our article on staining for a detailed explanation of the concepts outlined here. Stains found on toilet paper also may render you niddah.  See our article, "Toilet Paper", for more information.

If the staining did not render you niddah, you should wear dark underwear and avoid looking at toilet paper to prevent becoming niddah unnecessarily. It is also advisable to abstain from relations until you clarify that the staining has stopped.  We typically recommend twenty-four hours. 

Staining after going off the pill is normal as your body adjusts back to its natural hormonal environment.  It typically can take two to three cycles to get back to normal.  However, if you remain concerned, we suggest you consult your physician again.

If the staining did make you niddah – or if it later becomes a flow and makes you niddah – you will need to follow the usual procedure of waiting five days from the onset of niddah, counting seven clean days, and immersing in a mikveh.

Please do not hesitate to write back with any further questions.


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.